How You May Feel
Early treatment can be a confusing time. Understanding what you may go through will help ensure your success when starting out. During the first few days you may still feel some withdrawal symptoms. These symptoms may include: yawning, nervousness or irritability, muscle or joint aches, trouble sleeping, nausea, cramping or diarrhea, or drug craving. While these symptoms are uncomfortable, they are temporary and not dangerous. It is important to alert program staff of your discomfort because it might be appropriate for your dose level to be changed, although in many cases more time is needed rather than more medication.
Once your dose is stabilized it will relieve your withdrawal symptoms without making you feel drugged or "high" and take away the craving for opioids. Determining your ideal stable dose level may happen quickly, but it also may take time.
Physical changes are not the only changes that occur in early treatment. Stopping the use of opioids may lead to emotional changes as well. Even though you receive medication to assist in your recovery, you can expect to experience emotional ups and downs. It is often helpful to compare Medication Assisted Treatment (MAT) with those using medication to assist in recovery from nicotine addiction. While the individual who uses medication to assist in their recovery from nicotine experiences less emotional and physical withdrawal symptoms than those who attempt to stop "cold-turkey" they still experience some physical and emotional changes as a result of their decision to stop using nicotine.
The same is usually true of MAT. While a patient who is using an opioid replacement medication can expect to experience less physical and emotional changes when beginning their recovery from opioid addiction, they will still probably experience some physical and emotional changes in early treatment. Our medical and counseling staff will, however, make sure you are as comfortable as possible and will provide you with needed support during this time.